Nebraska, 2008

Hail in Nebraska, April 23, 2008

April 23, 2008 · NWS GID · 4 events in 3 counties and zones

Scattered thunderstorms produced some hail in Furnas, Webster and Dawson counties of south-central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms produced some hail in Furnas, Webster and Dawson counties of south-central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 23, 3:00 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 23, 3:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT WED APR 23 2008

.SHORT TERM...TONIGHT THROUGH 12Z FRIDAY.  MAIN CONCERN LIES WITH
SEVERE WEATHER CHANCES THROUGH THE PERIOD.

CONVECTION CONTINUES TO FIRE ACROSS THE SOUTHERN PLAINS AND
PORTIONS OF THE CENTRAL PLAINS IN RESPONSE TO A STRONG UPPER LEVEL
SHORTWAVE TROUGH...WHICH IS CURRENTLY LOCATED OVER TX.
THUNDERSTORMS WHICH HAVE BEEN FIRING ALL DAY ACROSS CENTRAL KANSAS
NEAR/ALONG A TROUGH LINE/FRONTAL BOUNDARY HAVE BEEN SLOW IN
CREEPING TO THE NORTH TOWARDS THE CWA BECAUSE OF WEAK STEERING
FLOW ALOFT. AT THE SURFACE...AREA OF LOW PRESSURE COUNTIES TO
DEEPEN OVER THE HIGH PLAINS...WITH A TROUGH DRAPED SOUTH WELL INTO
KS. THIS EVENING AND TONIGHT...EXPECTING AN INCREASE IN COVERAGE
OF SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHEASTERN
HALF OF THE CWA...BUT BULK OF PRECIP/SEVERE WEATHER WILL REMAIN
OFF TO THE SOUTHEAST AND WEST. SOUTHERN PLAINS UPPER LEVEL
SHORTWAVE WILL CONTINUE MOVING EAST/NE MAINLY AFFECTING KS/OK/TX
WHILE ANOTHER APPROACHES THE HIGH PLAINS FROM THE WEST. AS THE LOW
LEVEL SYSTEM OVER THE HIGH PLAINS DEEPENS IN ADVANCE OF THE
SHORTWAVE TROUGH...THE LOW LEVEL JET WILL ALSO INCREASE...HELPING
SPREAD PRECIPITATION NORTHWARD INTO THE CWA...SOME ISOLATED STORMS
MAY BE ON THE STRONG SIDE WITH HAIL AND GUSTY WINDS BUT NOT
EXPECTING WIDESPREAD SEVERE WEATHER TONIGHT. PRECIPITATION TAPERS
OFF LATE TONIGHT...AS THE NOSE OF THE LOW LEVEL JET MOVES NORTH OF
THE CWA AND THE UPPER LEVEL SHORTWAVE MOVES OUT OF THE AREA.

EXPECTING FIRST PART OF TOMORROW TO BE QUIET...AS THE CWA SITS IN
BETWEEN THE DEPARTING SYSTEM FROM TODAY/TONIGHT AND THE NEXT SYSTEM
APPROACHING FROM THE WEST.  AT THE SURFACE...ANOTHER AREA OF LOW
PRESSURE DEVELOPS OVER WESTERN KANSAS...THERE ARE SOME SLIGHT
DIFFERENCES BETWEEN MODELS AS TO JUST WHERE THE ASSOCIATED SURFACE
BOUNDARY SETS UP...BUT ARE COMING INTO BETTER AGREEMENT.  AFTER A
CLOUDY START TO THE DAY...CLOUDS SHOULD START BREAKING UP BY
MID/LATE MORNING AND COMBINED WITH SOUTHERLY FLOW AHEAD OF THE
WESTERN KS LOW...WILL GIVE THE CWA GOOD CHANCE TO WARM UP WITH HIGHS
EXPECTED TO REACH WELL INTO THE 70S.  THERE ARE SOME MODEL
DIFFERENCES WITH INSTABILITY IN THE AREA BECAUSE THEY CARRY
PRECIPITATION LONGER INTO THE DAY...WITH CAPE ACROSS THE CWA RANGING
ANYWHERE FROM 500 TO 2000+ J/KG DEPENDING ON THE MODEL.  WARMER
TEMPERATURES ALOFT WILL KEEP THE CWA CAPPED AND DRY INTO THE
AFTERNOON HOURS. AM EXPECTING SCENARIO CLOSE TO WHAT THE NAM
SHOWS...WITH THE HIGHER END CAPE ACROSS THE AREA AND INITIATION
ALONG THE SURFACE BOUNDARY DRAPED NEAR THE NORTHWESTERN PORTION OF
THE CWA CLOSER TO 00Z. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREAT...AND THOUGH THERE IS ALSO A TORNADO THREAT ACROSS THE
AREA...CONFIDENCE IN THAT IS NOT HIGH AT THIS TIME. MODELS OVER
THE PAST COUPLE OF DAYS HAVE BEEN IN GOOD AGREEMENT WITH A MCS
DEVELOPING AFTER SUNDOWN AND PASSING THROUGH DURING THE OVERNIGHT
HOURS...WITH THE NEBRASKA COUNTIES FEELING THE MOST IMPACT.

.LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. THE LONG TERM FORECAST IS
SOMEWHAT ACTIVE...BUT CONFIDENCE IN THIS FORECAST IS IMPROVED AS
MODELS SEEM TO HAVE SOME BASIC AGREEMENT.

FIRST...THERE IS QUITE A BIT OF WIND ON SEVERAL DAYS THROUGH THIS
PERIOD...INCLUDING FRIDAY THROUGH SUNDAY WITH WINDS STARTING
NORTHWEST...TURNING SOUTH...AND ENDING UP NORTH SUNDAY. SOUTHEAST
FLOW WILL INCREASE MID NEXT WEEK ALSO CREATING BREEZY TO WINDY DAYS
LONG ABOUT WEDNESDAY.

PRECIPITATION CHANCES ARE HIGHLIGHTED MOSTLY LATE SATURDAY AFTERNOON
AND SATURDAY NIGHT AS A STRONG UPPER LEVEL TROUGH DRIVE SOUTHEAST IN
FAST/COLD NORTHWEST FLOW. WOULD EXPECT AT LEAST SHOWERS ALONG THE
COLD FRONT BY LATE AFTERNOON SATURDAY. MOISTURE IS PRETTY LIMITED
AND EVEN FORECAST TO BE BELOW NORMAL FOR THIS TIME OF YEAR...DUE TO
THURSDAY NIGHT SYSTEM SCOURING THINGS OUT AND MORE OF A SOUTH TO
SOUTHWEST TRAJECTORY RETURN FLOW SATURDAY. STUCK WITH SHOWERS AT
THIS POINT ALTHOUGH A THUNDERSTORM OR TWO CERTAINLY IS POSSIBLE.
THAT CAN BE CHANGED AS INSTABILITY PARAMETERS IMPROVE ABOVE
MARGINAL LEVELS.

THAT FRONT BLOWS THROUGH QUICKLY...WITH DRY WEATHER EXPECTED AT LEAST
SUNDAY THROUGH TUESDAY. COULD BE AN INCREASED CHANCE FOR
SHOWERS/STORM ON WEDNESDAY...AS SOUTHEAST FLOW PICKS UP AHEAD OF
DIGGING INTERMOUNTAIN TROUGH. QUITE A LONG WAYS AWAY TO TAG RAINFALL
WITH TIMING UNCERTAINTIES...SO HAVE LEFT OUT SMALL CHANCE POPS FOR
NOW.

TEMPERATURES THROUGH THE PERIOD ROLLER COASTER A BIT FRIDAY THROUGH
SUNDAY...BUT THEN SHOULD GRADUALLY CLIMB THROUGH MONDAY THROUGH
FRIDAY.

&&

.AVIATION...18Z TAF. CLOUDS ALREADY SPREADING INTO THE KGRI
TERMINAL AREA. SOUTH WINDS WILL ALLOW FOR ADDITIONAL LOW LEVEL
MOISTURE TO STREAM INTO THE AREA AND THEREFORE LOWER MVFR CEILINGS
WILL SPREAD INTO THE AREA LATER TONIGHT. THERE IS A SMALL CHANCE
FOR SOME THUNDERSTORMS IN THE VICINITY BUT DO NOT REALLY EXPECT
THERE TO BE A LARGE CHANCE SO HAVE SOME THUNDERSTORMS IN THE
VICINITY AND EXPECT THAT WILL COVER IT FOR THIS EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 23, 3:07 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
407 PM CDT WED APR 23 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
407 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

CHANCES FOR THUNDERSTORMS WILL CONTINUE THIS EVENING AND TONIGHT ACROSS
THE OUTLOOK AREA. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG...WITH
THE PRIMARY HAZARDS BEING HAIL UP TO THE SIZE OF NICKELS AND
WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONDITIONS THURSDAY AND THURSDAY NIGHT WILL BE MORE FAVORABLE FOR
SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
4 PM AND CONTINUE INTO THE OVERNIGHT HOURS AS A COLD FRONT CROSSES
THE OUTLOOK AREA. THE PRIMARY HAZARDS FROM THE STORMS WILL BE HAIL
UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 70 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 23, 2:27 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT WED APR 23 2008

KSZ006-007-018-232100-
JEWELL-OSBORNE-SMITH-
327 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WEST CENTRAL JEWELL COUNTY IN NORTH CENTRAL KANSAS
  NORTHEASTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  EASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTIS...OR 29 MILES WEST OF BELOIT...AND
MOVING NORTH AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LEBANON BY 350 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Local storm report, Apr 23, 3:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             1 SE BELLAIRE           39.79N 98.66W
04/23/2008  E1.25 INCH       SMITH              KS   PUBLIC

            HAIL UP TO HALF DOLLAR SIZE COVERING THE GROUND

&&

PFANNKUCH
Special weather statement, Apr 23, 3:26 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
426 PM CDT WED APR 23 2008

NEZ075-085-232200-
ADAMS-WEBSTER-
426 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLADEN...OR 23 MILES SOUTHWEST OF
HASTINGS...AND MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BLUE HILL BY 440 PM CDT
  ROSELAND BY 450 PM CDT
  AYR BY 455 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Apr 23, 3:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT WED APR 23 2008

NEZ085-086-232200-
NUCKOLLS-WEBSTER-
435 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  EXTREME SOUTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUIDE ROCK...OR 38 MILES SOUTH OF
HASTINGS...AND MOVING NORTH AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN WEBSTER COUNTY BY 440 PM CDT
  RURAL EASTERN WEBSTER COUNTY BY 450 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN
Special weather statement, Apr 23, 3:36 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
436 PM CDT WED APR 23 2008

NEZ076-232200-
CLAY-
436 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHERN CLAY COUNTY IN SOUTH CENTRAL NEBRASKA

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF CLAY CENTER...OR 13 MILES EAST OF
HASTINGS...AND MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HARVARD BY 445 PM CDT
  SARONVILLE BY 450 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Apr 23, 3:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
445 PM CDT WED APR 23 2008

NEZ082-232215-
FURNAS-
445 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  CENTRAL FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR REAGER...OR 10 MILES WEST OF NORTON...AND
MOVING NORTH AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  HENDLEY BY 505 PM CDT
  BEAVER CITY BY 510 PM CDT
  ARAPAHOE BY 515 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HEINLEIN

The radar

The Grand Island radar (KUEX), 29 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Webster

When
April 23, 3:45 PM CST
Where
Webster County, 1 mi E of Guide Rock
Measured
0.88 in hail
Reported by
Public
Coordinates
40.080, -98.311

Hail, Webster

When
April 23, 3:53 PM CST
Where
Webster County, 2.5 mi NE of Guide Rock
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.106, -98.297

Hail, Furnas

When
April 23, 4:03 PM CST
Where
Furnas County, 7 mi S of Hendley
Measured
0.75 in hail
Reported by
Public
Coordinates
40.029, -99.970

Hail, Dawson

When
April 23, 4:30 PM CST
Where
Dawson County, 5 mi WNW of Eddyville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.048, -99.719

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93251, 93255, 93252, 93254.